Steroids, How Long Do They Work?
AnonymousJuly 31, 2007 at 7:27 pm
Hello everyone………I have been on 60 mg daily Prednisone for about a month now. I also take 150 mg of Imuran. I started taking the Prednisone as the dr. ordered (after I told him I didn’t want to take it…that’s another post!) the same time that I recieved a one day dose of IVIG. The results were almost miraculous….really!….no more falls, no more limping, leg and foot pain gone….BUt the Best Part was the Energy! I had not felt so good for literally years. I thought it was the Prednisone and that it made taking those darned steroids almost ok just to feel good again.
Well…alas, the energy is gone. I’m back to sleeping 12 hours a night; back to feeling yucky…nerve pain now around the middle and sides of my back…even new tingling feeling on my cheekbones and tip of my nose (go figure!)…yesterday I just felt like I had the flu…muscle, headache, nausea. I must admit I’m still not limping and have much more strength in my legs.
Is it common for the prednisone to “wear off”? I know that alot of the energy came from the IVIG, but my dr. will not order it for me because of the cost of it (yes, I’m changing drs.). Anyway, any info from those of you who have taken (or know about) steroids?
Thanks so much,
Sheila in WV
AnonymousJuly 31, 2007 at 9:15 pm
Hello…I’m against steroids totally, however they do work for alot of people.
I’m against shutting down my immune system, but they will stop the overall
progression of CIDP. I have found that the IVIG is my lifesaver. After I had
stopped the IVIG to go on prednisone (80mg) everyday and Cellcept (2000mg)
I ended up in the hospital three times, two weeks apart each time. Tomorrow
I start the IVIG again 50grams in 5 hours.
The side effects are huge…the IVIG, less. With this disease, there are so
many variants, that if that cocktail works for you…then do it. You know
your own body.
p.s. I went off prednisone cold turkey for 7 days before I became tired, then
took 1/2 (40mg) every other day. I know…silly, but I’m not out to get a
new liver, shave my face, or look like a candidate for weight watchers…lol
AnonymousAugust 1, 2007 at 4:46 am
Yes prednisone has long been known for giving a burst of energy which with long term use turns into aggression (assuming you have the energy for that) 😉 And yes you do crash down when you go off of it. I’ve never gone cold turkey, I think that would be uncomfortable, they usually prescribed me the medrol dosepack that gradually weans you off of them. You start with six pills the first day, then five, the four etc. and every day you feel a little more tired than the first day until a couple of days after the last day when I’d start getting energy again.
If it works for you stick with it but I’m with Miami Girl about the side effects. Yech!
AnonymousAugust 1, 2007 at 12:57 pm
I’m curious as to why your dr won’t prescribe IVIG for you. Just about every single person with CIDP gets IVIG. It has been proven to be one of the best treatment options available. It seems to me that he’s not doing what is best for you if he’s worried about the price of the meds. I’m assuming that you have insurance so your dr shouldn’t be worried about the cost at all. Maybe you have to fight with the insurance company to pay for it but that is still no reason to not prescribe a medication that clearly will help a patient.
You are probably feeling fatigued & having the numbness because the IVIG is wearing off. Most CIDP’ers get IVIG once every 4-6 weeks. It sounds to me like it’s time for another dose.
Also, Oral Prednisone is a short term solution to a long term problem. Taking it for a long period of time increases your chances of having serious side affects. Most dr’s are now prescribing Solumedrol, which is an infused steroid which comes with less side affects & is better for the long term treatment of CIDP.
How soon do you think you can get into another dr? I would work on that ASAP. You will continue to decline without the proper care. Every single time you relapse digging back up out of the hole gets harder. That is why it’s important to maintain with CIDP. The longer you can maintain the more chance your myelin has to regrow.
AnonymousAugust 1, 2007 at 1:17 pm
I totally agree with Emily’s mom. You need to get off the steroids and imuran and back on a maintenance cycle of IVIG. My neuro avoids prednisone at all costs — the long-term effects can be devastating. If steroids are necessary, IV Solumedrol is preferred.
I’m receiving 35g IVIG every 6 weeks at this point (started with 3-day loading dose in hospital, then 1 every 4 weeks, etc). I am on no other meds and experience none of the debilitating weakness that I had before the IVIG. It truly was a miracle for me. My strength started returning immediately and I was almost “normal” within a week of the first treatment. I still get fatigued easily, and can definitely feel the difference as the IVIG starts to wear off (right about the 4-week point) and some minor symptoms increase (like numbness in feet, tremor, etc), but it’s keeping me functional and isn’t causing any additional problems, like other meds can do.
Get to that new doctor! Your health and well being are invaluable — certainly worth the price of IVIG. 🙂
AnonymousAugust 1, 2007 at 1:36 pm
Yes, I know that quitting cold turkey seems like a deadly thing to do…but,
when I was in the hospital, they also infused me with 3 bags of methylpredni-
solone of 250ml…so enough was enough. When I asked why they gave me
that, the dr. said because I was acute. I was acute because of the meds.
I was on prednisone and cellcept.
No, I’m with Caryn, the IVIG works fine without meds. I never understood
the need to use prednisone to shut off the immune system so the NK cells
don’t deplete our white blood cells – then, infuse more white blood cells
into us, then resume prednisone. The prednisone will stop the progression,
but at what costs to your body? I’ll keep with the immodulator, IVIG.
You must be logged in to reply to this topic.